Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Charleston, WV

June 4, 2014Lawrence County, Kentucky

NWS Charleston, WV issued this flash flood warning at Jun 4, 2014, 11:06 PM EDT for Lawrence County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 11:06 PM EDT (03:06 UTC)
Expired
Jun 5, 2014, 3:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Lawrence County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 12:18 AM EDTFLASH FLOOD2 W Martha, KYPRINCE BRIDGE ROAD IN MARTHA AND KY RT 1715 FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WGUS51 KRLX 050306
FFWRLX
KYC127-050700-
/O.NEW.KRLX.FF.W.0016.140605T0306Z-140605T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1106 PM EDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITY OF BLAINE...

* UNTIL 300 AM EDT

* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED DOWNPOURS WERE MOVING INTO SOUTHERN LAWRENCE COUNTY FROM
  THE WEST. REPETITIVE SHOWERS MAY RESULT IN A QUICK 1 TO 2 IN LESS
  THAN 2 HOURS. SINCE THE GROUND IS WET FROM RECENT RAINS...LOCALIZED
  FLASH FLOODING IS LIKELY.    

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHARLEY...GALLUP...AND MARTHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3808 8295 3811 8290 3813 8291 3817 8288
      3807 8255 3796 8249 3795 8251 3795 8256
      3789 8260 3793 8278 3797 8284 3799 8296
      3797 8298 3798 8302

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 8:40 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 4, 8:40 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT WED JUN 4 2014

.SYNOPSIS...
A COLD FRONT CROSSES LATE TONIGHT INTO EARLY THURSDAY. HIGH
PRESSURE CROSSES FRIDAY INTO SATURDAY. NEXT SYSTEM SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
MESOSCALE UPDATE...835PM EDT...

NO MAJOR CHANGES TO THE FORECAST PLANNED. MAIN LINE OF CONVECTION
HAS ADVANCED TO KCKB-KBKW LINE AND POINTS TO THE EAST. SCATTERED
CONVECTION ALSO STILL FIRING ACROSS SE OH AND WESTERN WEST
VIRGINIA. EXTENEDED TOR WATCH TIL 03Z TO ACCOUNT FOR ONGOING
CONVECTIVE ACTIVITY. FRONT WILL CONTINUE TO MEANDER SOUTH AND
BEGIN TO ACCELERATE FURTHER SOUTH THROUGH THE DAY ON THURSDAY.

FOR FLASH FLOOD POTENTIAL...HIGH PWATS IN THE 1.5 TO 2 INCH RANGE
REMAIN IN PLACE...WITH AXIS EXTENDING ACROSS THE WESTERN HALF OF
WESTERN VIRGINIA AS PER THE LATEST RUC. ATMOSPHERIC COLUMN
UNDERGOES A SLIGHT DRYING TREND WITH PW VALUES DROPPING TO NEAR AN
INCH OVERNIGHT. GIVEN THE INSTABILITY AND THE PROPENSITY FOR
ECHOES TO TRAIN...WILL ALLOW FLASH FLOOD WATCH TO CONTINUE FOR
TONIGHT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A RELATIVELY BRIEF RESPITE FROM THE STORMS THIS PERIOD AS HIGH
PRESSURE OVER CANADA NOSES SOUTHWARD INTO OUR AREA WITH DRIER AND
COOLER AIR. THE EXCEPTION MAY BE AN UPPER DISTURBANCE DROPPING
SOUTHEAST FROM THE MID MISSISSIPPI VALLEY TO THE TENNESSEE VALLEY
FRIDAY. ALTHOUGH THE FRONT WILL BE SOUTH OF OUR AREA THERE APPEARS
TO BE ENOUGH LINGERING MOISTURE AND UPPER DYNAMICS TO SQUEEZE OUT A
FEW SHOWERS FAR SOUTH FRIDAY. CHOSE A MIDDLE OF ROAD SCENARIO AS
SOME MODELS KEEP RAIN SOUTH OF US...WHILE OTHER BRING RAIN ACROSS
THE SOUTHERN HALF OF THE AREA. LOOK FOR BELOW AVERAGE TEMPERATURES
WITH A WARMING TREND SATURDAY UNDER LOTS OF SUNSHINE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
FOLLOWED HPC THINKING ON A RATHER UNSETTLED PATTERN AS THE SOUTHERN
EDGE OF THE WESTERLIES ALOFT RETURN OVER THE OHIO AND TENNESSEE
VALLEYS. THIS WILL ALLOW A FRONTAL SYSTEM TO MEANDER NORTH AND SOUTH
THROUGH OUR AREA...ESPECIALLY SUNDAY AND MONDAY. PERHAPS BY
TUESDAY...THE FRONT MAY DRIFT FAR ENOUGH SOUTH TO ALLOW SOME COOLER
AND DRIER AIR AT LEAST ACROSS THE NORTH.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
FRONT STILL SLIDING SOUTH ACROSS THE FORECAST AREA WITH LINE OF
CONVECTION PUSHING THROUGH. KEEPING 1 TO 2 HR IFR TEMPO TO
ACCOUNT FOR THE CONVECTION WITH SOME GUSTS FOR MAINLY THE EASTERN
SITES.

EXPECT STRATUS TO HANG ON TONIGHT WITH MVFR VSBY FG. FLOW SHOULD
PREVENT WIDESPREAD DENSE FG. FRONT CONTINUES TO CROSS OVERNIGHT
     TAKING INTO MORNING TO CLEAR SW VA. ANY LOW STRATUS WILL
QUICKLY SCT OUT IN THE MORNING WITH SCT TO BKN FLAT LOW END VFR CU
WITH DAYTIME HEATING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND DEGREE OF IMPACTS FROM THUNDERSTORMS
COULD VARY LATER TODAY AND TONIGHT.  IF A LARGE BOWING LINE DEVELOPS
LATER TODAY...THAT WOULD LIKELY SPEED UP THE TIMING...ESPECIALLY
DOWNSTREAM...AS WELL AS INCREASE THE WIND THREAT.  TIMING AND EXTENT
OF POST RAIN FOG AND STRATUS WILL VARY LATE TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 06/05/14
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    M    H    M    M    H    H    H    M    M    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    H    H    H    M    L    L    L
EKN CONSISTENCY  M    H    M    M    H    M    H    L    M    M    M    M
PKB CONSISTENCY  H    M    H    M    H    H    H    M    M    L    L    L
CKB CONSISTENCY  M    M    M    M    H    H    M    M    M    M    M    H

AFTER 00Z FRIDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR WVZ005>008-
     013>018-024>029.
OH...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR OHZ083>087.
KY...FLASH FLOOD WATCH UNTIL 5 AM EDT THURSDAY FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...JMV/30
NEAR TERM...KMC
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...KMC/30
Hazardous weather outlook, Jun 4, 11:01 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1101 PM EDT WED JUN 4 2014

KYZ101>103-105-OHZ083>087-WVZ005>008-013>018-024>029-060315-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
1101 PM EDT WED JUN 4 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-VAZ003-004-WVZ009>011-019-020-030>040-046-047-
060315-
PERRY-MORGAN-ATHENS-WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS-
TYLER-RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1101 PM EDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 4, 9:28 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
928 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      3 NE AID                38.63N  82.45W
06/04/2014                   LAWRENCE           OH   911 CALL CENTER

            FLOODING ACROSS STATE ROUTE 141 AT MILE MARKERS 16.9
            AND 17.7 AND STATE ROUTE 775 AT MILE MARKER 15.7. ROADS
            ARE IMPASSABLE.

&&

EVENT NUMBER RLX1400978

JM
Local storm report, Jun 4, 9:50 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
950 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      OAK HILL                37.98N  81.15W
06/04/2014                   FAYETTE            WV   911 CALL CENTER

            SCARBOROUGH CREEK OUT OF ITS BANKS AND FLOODING OLD
            MINDEN RD.

&&

EVENT NUMBER RLX1400979

NW
Local storm report, Jun 4, 9:57 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      MILTON                  38.43N  82.14W
06/04/2014                   CABELL             WV   BROADCAST MEDIA

            CAR IN LOWER CREEK NORTH OF MILTON...ADDITIONAL REPORTS
            OF FLOODING ON LOWER CREEK FROM 911 CENTER.

&&

EVENT NUMBER RLX1400980

JM
Local storm report, Jun 4, 10:00 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1000 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 SE ATHALIA            38.49N  82.28W
06/04/2014                   CABELL             WV   911 CALL CENTER

            FLOODING ON LITTLE 7 MILE CREEK NEAR LESAGE AS WELL AS
            NUMEROUS OTHER LOCATIONS IN THE COUNTY...REPORTS CAME
            INTO THE 911 CENTER BETWEEN 1900 AND 2100.

&&

EVENT NUMBER RLX1400981

JM
Local storm report, Jun 4, 10:03 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1003 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLASH FLOOD      YAWKEY                  38.23N  81.97W
06/04/2014                   LINCOLN            WV   EMERGENCY MNGR

            WATER OVER ROUTE 214 NOT YET IN HOUSES.

&&

EVENT NUMBER RLX1400982

JM
Local storm report, Jun 4, 10:57 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1057 PM EDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      GRIFFITHSVILLE          38.24N  81.99W
06/04/2014                   LINCOLN            WV   BROADCAST MEDIA

            WATER RESCUE NEAR DUVALL MIDDLE SCHOOL.

&&

EVENT NUMBER RLX1400983

JM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:17 PM EDTFlash Flood WarningRLXBoyd, Carter, Greenup, Lawrence4 hr
Jun 4, 8:37 PM EDTFlash Flood WarningRLXBoyd, Greenup113 min

Nearby

Flash Flood Warnings in Kentucky, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.